Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 177, NWS Aberdeen, SD

July 31, 2018Brown County, Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 31, 2018, 7:08 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2018, 7:08 PM CDT (00:08 UTC)
Expired
Jul 31, 2018, 7:35 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 43 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:52 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 31, 6:52 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
652 PM CDT Tue Jul 31 2018

.UPDATE...
Issued at 645 PM CDT Tue Jul 31 2018

Update to adjust timing/coverage of storms as they track into the
James valley a tad earlier than originally anticipated. Winds
peaked at 45mph east of Eureka but otherwise high based storms
have behaved themselves. No other changes of note. See below for
update to aviation discussion.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 330 PM CDT Tue Jul 31 2018

Will be watching progression of the cold front as it drops south
into the northern CWA this evening. CAM's still suggest a few
showers or thunderstorms are possible along this front, so will
stick with the slight chance POPs for the time being. Will watch
upstream cumulus development and radars to see if POPs need to be
increased any as we head into the evening hours. Interesting to note
the latest ECAM does still suggest 30/40 POPs across the northern
CWA through the evening. Don't expect much in the way of severe
storms as shear is really lacking. Overall instability could be
better as well as we're dealing with a rather dry air mass over the
region.

Much cooler temps are in store for Wednesday in the wake of
tonight's passing cold front. Breezy north winds will be felt as
well, as highs only reach the low to mid 70s over the eastern CWA.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 330 PM CDT Tue Jul 31 2018

High pressure should keep conditions calm and cool Wednesday night,
but an upper level ridge begins to builds across the High Plains on
Thursday. WAA and southerly surface winds on Thursday, as well, will
help to rebound highs back into the 90s across central SD. Continued
upper level ridging and warming on Friday may allow the whole CWA to
warm into the 90s on Friday, out ahead of an incoming shortwave and
surface low pressure system. Dewpoints on Friday afternoon in the
60s may nudge apparent temps close to 100 degrees. Models develop
thunderstorms across the area by Friday afternoon/evening in what
could be a favorable CAPE environment for storms to reach strong to
maybe severe limits. Too soon to say with much confidence however.
The remainder of the long term looks to remain above average
temperature-wise, and storm chances may continue through the weekend
as a more westerly flow pattern aloft brings in more shortwaves.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 645 PM CDT Tue Jul 31 2018

VFR conditions for most terminals. Opening of TAF period, KABR
could see a storm move overhead. This line could also impact KATY
later this evening. Winds behind front become northerly. This
could bring MVFR stratus, but it looks fairly patchy up north so
just included a SCT deck at this point.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...TMT
LONG TERM...Lueck
AVIATION...Connelly
Hazardous weather outlook, Jul 31, 3:37 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
337 PM CDT Tue Jul 31 2018

MNZ039-046-SDZ003>011-017>023-012045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
337 PM CDT Tue Jul 31 2018 /237 PM MDT Tue Jul 31 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, north central South Dakota, and northeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Widely scattered showers and thunderstorms are possible this
evening across northern South Dakota into west central Minnesota
as a cold front drops south through the area. The threat for
severe storms is very low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ015-016-033>037-045-048-051-012045-
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
337 PM CDT Tue Jul 31 2018 /237 PM MDT Tue Jul 31 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Special weather statement, Jul 31, 6:02 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
602 PM CDT TUE JUL 31 2018

SDZ005-312330-
McPherson SD-
602 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON COUNTY UNTIL
630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Town Corner, or 8 miles east of Eureka, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Long Lake and New Town Corner.

LAT...LON 4564 9928 4580 9962 4594 9950 4594 9892
TIME...MOT...LOC 2302Z 290DEG 21KT 4581 9945

Connelly
Special weather statement, Jul 31, 6:40 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
640 PM CDT TUE JUL 31 2018

SDZ005-006-010-010015-
Brown SD-McPherson SD-Edmunds SD-
640 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EDMUNDS...CENTRAL BROWN AND
SOUTHEASTERN MCPHERSON COUNTIES UNTIL 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elm Lake to near Hosmer. Movement was
southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Aberdeen, Groton, Ipswich, Bath, Warner, Leola, Roscoe, Hosmer,
Columbia, Westport, Putney, Wetonka, Barnard, Mina, Mina Lake Rec
Area, Pembrook Colony, Long Lake Colony, Loyalton, Plainview Colony
and Grassland Colony.

LAT...LON 4564 9805 4538 9805 4524 9901 4525 9930
      4560 9970 4593 9882
TIME...MOT...LOC 2340Z 307DEG 33KT 4582 9869 4551 9950

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:20 PM CDTSpecial Weather StatementABREdmunds25 min
Jul 31, 7:28 PM CDTSpecial Weather StatementABRBrown32 min
Jul 31, 8:24 PM CDTSpecial Weather StatementABRBrown36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.